Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 67, NWS Denver/Boulder, CO

June 20, 2004Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 20, 2004, 3:02 PM MDT for Logan County, Colorado. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2004, 3:02 PM MDT (21:02 UTC)
Expired
Jun 20, 2004, 3:45 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 135 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:15 PM MDTHAIL 0.755 W Logan Corners, CO
Jun 20, 3:15 PM MDTHAIL 0.755 W Logan Corners, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

540 
WUUS55 KBOU 202102
SVRBOU
COC075-202145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
302 PM MDT SUN JUN 20 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LOGAN COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF STERLING

* UNTIL 345 PM MDT

* AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF PAWNEE PASS...OR ABOUT 14
  MILES WEST OF STERLING...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
STERLING...ATWOOD...ILIFF...LOGAN CORNERS...MERINO...NORTH STERLING
RESERVOIR...PADRONI AND PAWNEE PASS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4084 10354 4059 10358 4056 10346 4047 10344
          4046 10317 4048 10300 4088 10307

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:15 AM MDT, 11 hours 47 minutes earlier.

Area forecast discussion, Jun 20, 3:15 AM MDT, 11 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 AM MDT SUN JUN 20 2004

.SHORT TERM...STRATUS/FOG ALREADY HAS SET IN ACROSS FAR NERN CO AND
IS NOW EXPANDING ACROSS URBAN CORRIDOR AND ACROSS THE PALMER DIVIDE
ATTM. FOG HAS BECOME DENSE IN SOME AREAS PER SFC OBS AND QUESTION ON
WHETHER A DENSE FOG ADVISORY WILL BE NEEDED. THERE STILL CONTINUES
TO BE ELEVATED CONVECTION RIDING ACROSS MTNS AND PTNS OF PLAINS AND
THIS MAY BE JUST ENOUGH TO KEEP BOUNDARY LAYERS MIXED ENOUGH TO
PREVENT WIDESPREAD DENSE FOG EPISODE. WILL MONTIOR THIS AND ADVISORY
WILL PROBABLY BE A GAME TIME DECISION AT ZONE ISSUANCE. ALSO FOR
THIS MORNING...WILL LEAVE ISOLD POPS IN MOST AREAS DUE TO ONGOING
CONVECTION UPSTREAM WHICH IS UNLIKLEY TO STOP.

MAIN QUESTION TODAY IS THUNDERSTORM DEVELOPMENT POTENTIAL AND
SEVERITY. MODELS CONTINUE TO BE OVER ZEALOUS ON AMOUNT OF WARMING AT
LOW LVLS AND THIS DAY MAY BE NO DIFFERENT. A COMPARISON OF ETA
BUFFER AND ACTUAL SOUNDING AT 00Z DNR SHOWED MODEL INITIALIZATION
REALLY SMOOTHED THE STRONG INVERSION AT 760 MB HENCE THE MUCH WARMER
TEMPS INDCIATED IN THE MODELS THAN REALITY. MOS GUIDANCE WAS OFF AVG
10-20 DEGREES YESTERDAY AND THIS HAS BEEN TRUE THE PAST SEVERAL
DAYS. GUIDANCE TODAY STILL LOOKS TOO WARM HAS THINK WE WILL STILL
HAVE TROUBLE COMPLETELY ERODING THE CAP. NOW THERE IS QUITE A BIT OF
UPPER LEVEL SUPPORT WITH A SERIES OF WEAK DISTURBANCES RIDING ALONG
THE WESTERLY FLOW AHD OF THE BIG LOW ACROSS THE PAC NW COAST. QUITE
A BIT OF CONVECTION STILL ONGOING ACROSS PTNS OF NW CO...WY..AND
ID.  AS THIS STRONG UPPER LEVEL TROF SAGS SOUTHWARD...90KT JET WILL
RIDE BY ACROSS WY AND PUT NERN CO IN FAVORABLE ASCENT PTN OF
JET...ESP TNT.  SO FEEL THERE APPEARS TO BE ENOUGH DYNAMICS TO
OVERCOME ANY SFC INHIBITIONS. STRONGEST STORMS THOUGH WILL STILL BE
ON THE HIGHER TERRAIN AREAS...SOMEWHAT LIKE YESTERDAY. MM5 SUPPORTS
THESE CONCLUSIONS WITH INITIAL DEVELPMENT OVER THE FRONT RANGE
FOOTHILLS AND THEN ACROSS SECTIONS OF THE PALMER DIVIDE. SHOULD ALSO
BE A LOT OF ACTIVITY DEVELOPING AND MOVING INTO NERN CO FROM THE CYS
RIDGE ESPECIALLY AS THE JET MAX GETS CLOSER. SOME OF THE STORMS WILL
BECOME SEVERE WITH CAPES NEAR 2000J/KG AND STRONG MID LVL FLOW
AROUND 40KT. LARGE HAIL WOULD BE THE MAIN THREAT.

NEXT STRONG SURGE EXPECTED INTO NERN CO LATER TNT WITH INCREASE IN
LOW LVL MSTR AGAIN WITH DEVELOPMENT OF STRATUS/FOG. EXPECT
SHOWERS/TS TO CONTINUE FOR A GOOD PART OF THE NIGHT AS NERN CO
REMAINS IN FAVORABLE ASCENT REGION OF JET. HIGH SCT POPS LOOKS IN
THE OFFERING BUT NOT QUITE READY TO GO LIKELY YET. DAY SHIFT CAN
HAVE ANOTHER LOOK AT IT.

.LONG TERM DISCUSSION...SHORTWAVE TROUGH ROUNDING BOTTOM OF BROAD
LONG WAVE TROUGH COMPLEX OVER CENTRAL AND EASTERN CANADA PROGGED TO
SWEEP ACROSS NERN COLORADO MONDAY MORNING. A SFC FRONTAL BOUNDARY
ASSOCIATED WITH THIS FEATURE IS FCST TO BE SOUTH OF THE AREA BY
THEN. QG GRIDS SHOW INCREASING MID-LEVEL ASCENT OVER THE FRONT RANGE
AND NRN MTNS DURING THE MORNING HOURS AND WIND GRIDS SHOW MOIST
POST-FRONTAL UPSLOPE FLOW ALONG AND EAST OF THE FRONT RANGE FOR MOST
OF THE DAY. EXPECT TO SEE MOSTLY CLOUDY TO OVERCAST SKIES FOR MOST
OF THE DAY MONDAY AND AREAS OF FOG IN THE MORNING WITH A 1022 MB SFC
HIGH REMAINING TO OUR NORTHEAST DURING THE DAY. QPF GRIDS SHOW
UPWARDS OF A TENTH OF INCH OF RAIN ON THE PLAINS BY 00Z...MUCH OF
WHICH SHOULD FALL FROM SHOWERS. HOWEVER...MID-LEVEL DESTABILIZATION
AND UPWARD FORCING AHEAD OF THE SHORT WAVE PROBABLY ENOUGH TO SPAWN
SOME ELEVATED CONVECTION. SHOULD SEE T-STORMS FORMING INITIALLY OVER
THE WARMER HIGHER TERRAIN ABOVE THE FRONTAL INVERSION BY MIDDAY. MOS
GUIDANCE GIVING MONDAY MAX TEMPS IN THE MID TO UPPER 60S ON THE
PLAINS...ALTHOUGH SHOULD WE REMAIN SOCKED IN WITH CLOUDS...MAY AGAIN
SEE TEMPS NOT CLIMBING OUT OF THE 50S. ALTHOUGH TEMPS ALOFT NOT AS
COOL AS THEY WERE LAST WEDNESDAY. MONDAY NIGHT BOUNDARY LAYER RHS
BECOMES SATURATED AGAIN...SO ANOTHER ROUND OF FOG A POSSIBILITY  FOR
PORTIONS OF THE PLAINS.  BY TUESDAY...WARMER AND SOMEWHAT DRIER
CONDITIONS RETURN TO AREAS EAST OF THE MTNS AS AN UPPER RIDGE MOVES
IN FROM THE WEST. HOWEVER S/SELY LOW LEVEL WINDS EXPECTED TO ADVECT
IN 50+ DEWPOINT AIR DURING THE DAY AND WITH STRONG SOLAR HEATING...
ETA SOUNDINGS SHOW 0-3KM CAPE VALUES IN THE 800-1500 J/KG RANGE
ALONG A SFC-700 MB THETA-E RIDGE FROM LIMON TO STERLING ABY LATE
AFTERNOON. MAY SEE A FEW SVR STORMS POPPING LATE IN THIS AREA.

WEDNESDAY AND BEYOND...BROAD UPPER TROUGH OVER CENTRAL AND EASTERN
CANADA THIS WEEK WILL LEAVE THE DOOR OPEN FOR A SERIES OF COOL AIR
SURGES TO SLIDE SOUTH ALONG THE ERN SLOPE OF THE ROCKIES. ONE SUCH
SURGE MAY MOVE INTO THE AREA THURDAY WITH PERHAPS ANOTHER ONE ON
SATURDAY. TIMING AND INTENSITY STILL UP IN THE AIR AT THIS TIME...SO
WILL MAKE NO CHANGES TO FCST BEYOND WEDNESDAY. OVERALL...TEMPS
SHOULD CONTINUE AT OR BELOW NORMAL AND EACH DAY THERE SHOULD BE AT
LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

ENTREKIN/BAKER
Hazardous weather outlook, Jun 20, 11:00 AM MDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT SUN JUN 20 2004

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1100 AM MDT SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP ACROSS THE MOUNTAINS  AND
MOVE ACROSS PLAINS DURING THE AFTERNOON AND EVENING HOURS.  SOME
STORMS MAY BECOME SEVERE ALONG THE FOOTHILLS AFTER 2 PM...WITH THE
THREAT SHIFTING EASTWARD INTO THE EVENING.  LARGE HAIL WILL BE THE
MAIN THREAT WITH THE SEVERE STORMS.

RECENT RAINS ACROSS SOUTHERN LINCOLN COUNTY HAVE SATURATED THE
GROUND.  ADDITIONAL RAINFALL COULD CREATE LOCALIZED FLOODING
PROBLEMS.

THE STORMS WILL LIKELY LAST THROUGH MUCH OF TONIGHT AS ANOTHER COLD
FRONT AND UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE DURING THE EARLY MORNING
HOURS ACROSS THE FAR NORTHEASTERN PLAINS.  OTHERWISE...COOLER AND
MORE STABLE AIR INFILTRATING THE AREA WILL PUT A LID ON CONVECTION
ACROSS THE PLAINS FOR MONDAY.  SOME SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE IN THE FOOTHILLS AND NEARBY FRONT
RANGE LOCATIONS MONDAY AFTERNOON...BUT NO SEVERE ACTIVITY IS
EXPECTED.  SOUTHERLY FLOW WILL RETURN FOR TUESDAY AND WEDNESDAY
WHICH WILL LEAD TO BETTER CHANCES FOR AFTERNOON THUNDERSTORMS
RETURNING TO THE PLAINS.  ANOTHER DISTURBANCE WILL MOVE INTO THE
AREA THURSDAY AND PERHAPS FRIDAY.  THUS...THE THREAT OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM.

D-L/046

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:43 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln62 min
Jun 19, 8:40 PM MDTSevere Thunderstorm WarningBOULincoln65 min
Jun 19, 9:29 PM MDTTornado WarningBOULincoln46 min
Jun 19, 11:13 PM MDTSevere Thunderstorm WarningBOULincoln62 min
Jun 20, 3:05 PM MDTSevere Thunderstorm WarningBOUAdams, Denver, Weld40 min
Jun 20, 3:26 PM MDTSevere Thunderstorm WarningBOUMorgan64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.